Alert archive / Kansas / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 46, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at May 2, 2018, 7:38 PM CDT for Coffey County, Lyon County, Osage County, Kansas. It was in force for 52 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 2, 2018, 7:38 PM CDT (00:38 UTC)
- Expired
- May 2, 2018, 8:30 PM CDT
- In force
- 52 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Coffey County, KS, Lyon County, KS, Osage County, KS
The radar
The Topeka radar (KTWX), 75 km from the middle of the area, began a volume at 00:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 2, 7:51 PM CDT | FUNNEL CLOUD | 4 Ssw Lebo, KS | |
| May 2, 8:04 PM CDT | TORNADO | 2 Ese Olivet, KS | TORNADO WAS CONFIRMED IN CONTACT WITH THE GROUND AT INTERSECTION OF I-35 AND BETO JUNCTION. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 2, 12:43 PM CDT | Tornado Watch | SPC | 9 hr |
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 0.6 hours before the alert went out and 247 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1170 J/kg
- Mixed-layer CIN
- -40 J/kg
- Mixed-layer LCL
- 1041 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 113 m²/s²
- 0-3 km storm-relative helicity
- 164 m²/s²
- Significant tornado parameter
- 1.0
- Supercell composite
- 5.6
The text
As transmitted.
119
WUUS53 KTOP 030038
SVRTOP
KSC031-111-139-030130-
/O.NEW.KTOP.SV.W.0046.180503T0038Z-180503T0130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Topeka KS
738 PM CDT WED MAY 2 2018
The National Weather Service in Topeka has issued a
* Severe Thunderstorm Warning for...
Southern Osage County in east central Kansas...
Northern Coffey County in east central Kansas...
Southeastern Lyon County in east central Kansas...
* Until 830 PM CDT
* At 738 PM CDT, severe thunderstorms were located along a line
extending from 6 miles southwest of Reading to 8 miles northwest of
Gridley, moving northeast at 45 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Severe thunderstorms will be near,
Lebo around 745 PM CDT.
Reading and John Redmond Reservoir around 750 PM CDT.
Melvern Lake around 755 PM CDT.
New Strawn and Olivet around 800 PM CDT.
Beto Junction around 805 PM CDT.
Lyndon and Waverly around 810 PM CDT.
Quenemo and Pomona Lake around 815 PM CDT.
This includes Interstate 35 between mile markers 134 and 167.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Intense thunderstorm lines can produce brief tornadoes and widespread
significant wind damage. Although a tornado is not immediately
likely, it is best to move to an interior room on the lowest floor of
a building. These storms may cause serious injury and significant
property damage.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
A tornado watch remains in effect until 1000 PM CDT for east central
Kansas.
LAT...LON 3844 9613 3875 9551 3829 9551 3817 9597
3817 9609
TIME...MOT...LOC 0038Z 238DEG 39KT 3846 9606 3819 9598
HAIL...<.75IN
WIND...60MPH
$$
Skow3 follow-up statements
946
WWUS53 KTOP 030054
SVSTOP
Severe Weather Statement
National Weather Service Topeka KS
754 PM CDT WED MAY 2 2018
KSC111-030103-
/O.CAN.KTOP.SV.W.0046.000000T0000Z-180503T0130Z/
Lyon-
754 PM CDT WED MAY 2 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN LYON COUNTY IS
CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
A tornado watch remains in effect until 1000 PM CDT for east central
Kansas.
LAT...LON 3826 9596 3826 9595 3853 9595 3875 9551
3829 9551 3817 9596
TIME...MOT...LOC 0053Z 238DEG 39KT 3854 9590 3827 9582
$$
KSC031-139-030130-
/O.CON.KTOP.SV.W.0046.000000T0000Z-180503T0130Z/
Osage-Coffey-
754 PM CDT WED MAY 2 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM CDT
FOR SOUTHERN OSAGE AND NORTHERN COFFEY COUNTIES...
At 753 PM CDT, severe thunderstorms were located along a line
extending from 3 miles northeast of Reading to near John Redmond
Reservoir, moving northeast at 45 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
These severe storms will be near...
Olivet and Melvern Lake around 800 PM CDT.
Beto Junction around 805 PM CDT.
Lyndon around 810 PM CDT.
Waverly around 815 PM CDT.
Quenemo and Pomona Lake around 820 PM CDT.
This includes Interstate 35 between mile markers 144 and 167.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Intense thunderstorm lines can produce brief tornadoes and
widespread significant wind damage. These storms may cause serious
injury and significant property damage.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
A tornado watch remains in effect until 1000 PM CDT for east central
Kansas.
LAT...LON 3826 9596 3826 9595 3853 9595 3875 9551
3829 9551 3817 9596
TIME...MOT...LOC 0053Z 238DEG 39KT 3854 9590 3827 9582
HAIL...<.75IN
WIND...60MPH
$$
Skow596 WWUS53 KTOP 030117 SVSTOP Severe Weather Statement National Weather Service Topeka KS 817 PM CDT WED MAY 2 2018 KSC031-139-030130- /O.CON.KTOP.SV.W.0046.000000T0000Z-180503T0130Z/ Osage-Coffey- 817 PM CDT WED MAY 2 2018 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM CDT FOR SOUTHEASTERN OSAGE AND NORTHEASTERN COFFEY COUNTIES... At 817 PM CDT, severe thunderstorms were located along a line extending from near Pomona Lake to 3 miles east of Waverly, moving northeast at 45 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. These severe storms will be near... Pomona Lake around 820 PM CDT. This includes Interstate 35 between mile markers 156 and 167. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. Intense thunderstorm lines can produce brief tornadoes and widespread significant wind damage. These storms may cause serious injury and significant property damage. Torrential rainfall is occurring with these storms, and may lead to flash flooding. Do not drive your vehicle through flooded roadways. && A tornado watch remains in effect until 1000 PM CDT for east central Kansas. LAT...LON 3862 9577 3875 9551 3829 9551 3825 9569 TIME...MOT...LOC 0117Z 238DEG 39KT 3868 9562 3841 9554 HAIL...<.75IN WIND...60MPH $$ Skow
772
WWUS53 KTOP 030123
SVSTOP
Severe Weather Statement
National Weather Service Topeka KS
823 PM CDT WED MAY 2 2018
KSC031-139-030133-
/O.EXP.KTOP.SV.W.0046.000000T0000Z-180503T0130Z/
Osage-Coffey-
823 PM CDT WED MAY 2 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN OSAGE AND
NORTHEASTERN COFFEY COUNTIES WILL EXPIRE AT 830 PM CDT...
The storms which prompted the warning have moved out of the area.
Therefore the warning will be allowed to expire.
A tornado watch remains in effect until 1000 PM CDT for east central
Kansas.
LAT...LON 3862 9577 3875 9551 3829 9551 3825 9569
TIME...MOT...LOC 0123Z 238DEG 39KT 3871 9556 3844 9548
$$
SkowWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 2, 7:14 PM CDT, 24 minutes earlier.
Area forecast discussion, May 2, 7:14 PM CDT, 24 minutes before
Area Forecast Discussion National Weather Service Topeka KS 714 PM CDT Wed May 2 2018 ...Update to aviation forecast discussion... .SHORT TERM...(This evening through Thursday) Issued at 217 PM CDT Wed May 2 2018 Mid to upper-level closed low pressure is currently located over AZ with a broad cyclonic jet streak rounding the base and spreading over the plains. At the surface there is a quasi- stationary boundary stretching from southwest KS into southeast NE with a dry line extending southward through the TX Panhandle. A weak midlevel shortwave trough has ejected from the parent low pressure and is currently lifting northeastward over the TX Panhandle. This wave has provided enough ascent for storms to initiate along the stationary boundary in southwest KS where low- level convergence has maximized. Sufficient low-level tropospheric moisture return has resulted in mid to upper 60 dew points within the buoyant sector across eastern KS. This along with steep midlevel lapse rates has yielded ML CAPE upwards of 3000 J/kg with very little CIN in place. Pockets of partly cloudy skies has allowed surface heating to further destabilize the warm sector. Surface winds along and near the stationary boundary have veered to the southwest while the winds across east central KS have remained out of the south and backed locally. As that wave lifts northeastward the midlevel winds increase resulting in effective bulk shear of 45 kt and elongated hodographs. The effective SRH should become maximized around 100-200 m2/s2 mainly across east central KS deepening on the exact location of the midlevel speed. Convective initiation has already began along the boundary in southwest KS, and storms are forecasted to move northeastward through central KS. If a cold pool can become established this cluster of storms could accelerate through the area as a line or bowing segments. Given the CAPE and shear embedded supercells are possible. As the convective outflow progresses eastward additional storm development is likely as it moves into east central KS. There is an outside chance for an isolated supercell ahead of the line. The 0-3 km shear is out of the southwest so if any segment becomes orientated northwest to southeast the tornado potential increases. If storms are able to stay semi-discrete then the tornado potential increases as well. Damaging wind will be the most likely threat although very large hail is possible with any supercells. Wind driven hail could also be possible with any bowing segments or embedded supercells. The convection should continue to advance eastward through the early evening and exit the area around midnight. The uncertainty will be additional development as the low-level jet increases tonight. Isolated to scattered storms could linger into the early morning as moisture convergence becomes maximized over the area tonight. The PW values are relative high for this time of year and warm cloud depths are fairly deep. This will result in efficient rainfall producers so amounts could range from 1-2" with locally higher amounts especially if the later development can train over the same locations impacted earlier. The flash flood watch has been expanded eastward to highlight this threat through tomorrow morning. Tomorrow the main mid to upper-level low begins to lift out of the southwest, which will force the boundary eastward. Depending on the morning activity and speed of the low strong to severe storms could develop along the boundary as it moves through far northeast and east central KS tomorrow afternoon and or evening. There will be plenty of instability within the buoyant sector although destabilization will depend on morning activity and cloud coverage. The deep layer shear appears to be orientated orthogonal to the boundary and forcing will be strong therefore convection could go linear quickly. Given the deep layer shear perhaps initial semi-discrete supercells will be possible. .LONG TERM...(Thursday night through Wednesday) Issued at 217 PM CDT Wed May 2 2018 A progressive pattern sets in for the extended period with periodic chances for showers and thunderstorms. Upper level ridging builds into the western U.S. for Friday and the weekend with a broad and diffuse surface trough sliding down on Sunday morning, which may bring a slight chance for showers and storms. Slightly cooler air filters in behind the boundary for early next week with H850 temps falling to around +7C by Monday morning. The surface high quickly moves into the Ohio River Valley on Monday with an H500 trough sliding through late Tuesday and Wednesday morning and would bring the next chance for showers and storms. Model confidence erodes by midweek given the progressive pattern and growing discrepancies between the synoptic solutions. && .AVIATION...(For the 00Z TAFS through 00Z Thursday evening) Issued at 714 PM CDT Wed May 2 2018 MVFR vsbys with convection and in the rain shield behind the main line of storms to continue through 04Z, then improve to VFR. There may be some redevelopment of TSRA after 05Z or after 11Z. Winds will be variable through 04Z with winds becoming south and then increasing to around 14kts with gusts to 23kts veering to the southwest after 22Z. && .TOP WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch until 7 AM CDT Thursday for KSZ021>024-026- 035>040-054>056-058-059. && SHORT TERM...Sanders LONG TERM...Skow AVIATION...53
Hazardous weather outlook, May 2, 3:14 PM CDT, 4 hours 24 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 314 PM CDT Wed May 2 2018 KSZ008>012-020>024-026-034>040-054>056-058-059-032015- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 314 PM CDT Wed May 2 2018 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...This Afternoon and tonight. Another round of severe thunderstorms is expected to move into north central Kansas this afternoon and spread east over northeast and east central Kansas through the early evening. The majority of the severe weather should be done by midnight. Damaging winds, large hail, isolated tornadoes, and very heavy rainfall will be possible. A flash flood watch is in effect for much of the area tonight. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Another round of severe thunderstorms is possible across east central and parts of northeast Kansas Thursday afternoon. The most likely timing would be from the mid afternoon to early evening hours. Storms may be capable of large hail, damaging winds, heavy rainfall and perhaps a few tornadoes. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed tonight. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep Skow
In the hours before
Local storm report, May 2, 7:22 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
722 PM CDT WED MAY 2 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0548 PM TSTM WND DMG 3 W FRANKFORT 39.71N 96.47W
05/02/2018 MARSHALL KS EMERGENCY MNGR
TREE LIMBS DOWN.
&&Local storm report, May 2, 7:24 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
724 PM CDT WED MAY 2 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0548 PM TSTM WND DMG 2 WSW FRANKFORT 39.70N 96.46W
05/02/2018 MARSHALL KS EMERGENCY MNGR
LARGE TREE FELL ON A HOUSE.
&&Local storm report, May 2, 7:25 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
725 PM CDT WED MAY 2 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0557 PM TSTM WND DMG 1 N FRANKFORT 39.72N 96.42W
05/02/2018 MARSHALL KS EMERGENCY MNGR
ROOF AND SIDING DAMAGE TO A HOME.
&&Local storm report, May 2, 7:26 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
726 PM CDT WED MAY 2 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0557 PM TSTM WND DMG 1 NE FRANKFORT 39.72N 96.40W
05/02/2018 MARSHALL KS EMERGENCY MNGR
ROOF AND SIDING DAMAGE TO A HOME. SHED
DESTROYED.
&&Local storm report, May 2, 7:29 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
729 PM CDT WED MAY 2 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0729 PM HEAVY RAIN 4 ENE ADA 39.17N 97.82W
05/02/2018 M2.30 INCH OTTAWA KS TRAINED SPOTTER
&&Local storm report, May 2, 7:38 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
738 PM CDT WED MAY 2 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0535 PM TSTM WND DMG 4 S BLUE RAPIDS 39.63N 96.66W
05/02/2018 MARSHALL KS EMERGENCY MNGR
ROOF DAMAGE TO A HOME.
&&The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 2, 7:01 PM CDT | Special Weather Statement | TOP | Douglas, Jefferson, Shawnee | 44 min |
| May 2, 7:06 PM CDT | Severe Thunderstorm Warning | TOP | Lyon, Morris | 39 min |
| May 2, 7:47 PM CDT | Special Weather Statement | TOP | Jefferson | 13 min |
| May 2, 7:48 PM CDT | Tornado Warning | TOP | Coffey, Osage | 27 min |
| May 2, 7:56 PM CDT | Severe Thunderstorm Warning | TOP | Coffey | 36 min |
| May 2, 8:12 PM CDT | Tornado Warning | TOP | Anderson, Coffey, Franklin, Osage | 33 min |
| May 2, 8:15 PM CDT | Severe Thunderstorm Warning | TOP | Anderson, Coffey | 45 min |
| May 2, 8:31 PM CDT | Tornado Warning | TOP | Anderson, Franklin | 29 min |
| May 2, 8:40 PM CDT | Severe Thunderstorm Warning | TOP | Douglas | 20 min |
| May 2, 9:20 PM CDT | Special Weather Statement | TOP | Brown, Jackson, Jefferson, Marshall, Nemaha | 40 min |
| May 3, 5:45 AM CDT | River Flood Warning | TOP | Clay | 12 hr |
| May 3, 3:54 PM CDT | Special Weather Statement | TOP | Clay | 36 min |
| May 3, 4:29 PM CDT | Special Weather Statement | TOP | Riley | 16 min |
| May 3, 4:35 PM CDT | Special Weather Statement | TOP | Marshall | 25 min |
| May 3, 4:36 PM CDT | Special Weather Statement | TOP | Brown | 24 min |
| May 3, 4:40 PM CDT | Special Weather Statement | TOP | Brown | 20 min |
| May 3, 5:02 PM CDT | Special Weather Statement | TOP | Pottawatomie | 13 min |
| May 3, 5:15 PM CDT | Special Weather Statement | TOP | Morris | 15 min |
| May 3, 5:56 PM CDT | Special Weather Statement | TOP | Pottawatomie | 34 min |
| May 3, 6:04 PM CDT | Areal Flood Advisory | TOP | Marshall | 3 hr |
| May 3, 6:14 PM CDT | Severe Thunderstorm Warning | TOP | Marshall, Nemaha, Pottawatomie | 46 min |
| May 3, 6:19 PM CDT | Special Weather Statement | TOP | Brown | 26 min |
| May 3, 6:31 PM CDT | Special Weather Statement | TOP | Riley | 14 min |
| May 3, 6:57 PM CDT | Severe Thunderstorm Warning | TOP | Marshall, Nemaha | 33 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.